Hail, Hot Springs
- When
- May 31, 3:35 PM MST
- Where
- Hot Springs County, 5 mi N of Thermopolis
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.717, -108.200
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 31, 3:18 PM MST, 17 minutes earlier.
AREA FORECAST DISCUSSION... NATIONAL WEATHER SERVICE RIVERTON WY 418 PM MDT TUE MAY 31 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY... A BROAD OPEN UPPER LEVEL TROUGH...WITH CLOSED LOWS ALOFT OVER SOUTHERN ALBERTA AND EASTERN WASHINGTOION...DOMINATES THE WESTERN STATES WITH NEARLY ZONAL FLOW ALOFT LATE THIS AFTERNO0N. A BRIEF DRYING TREND IS ON TAP TONIGHT AS THE WASHINGTON LOW DIVES INTO THE GREAT BASIN AND THE ALBERTA LOW DRIFTS NW...CAUSING THE UPPER FLOW TO SHIFT TO THE SW OVERNIGHT. BY WEDNESDAY MORNING THAT FLOW WILL TRANSPORT ANOTHER SHOT OF MID LEVEL MOISTURE INTO SW WYOMING... TRIGGERING SCATTERED RAIN SHOWERS AND AFTERNOON THUNDERSTORMS... MAINLY OVER THE FAR WESTERN MOUNTAINS. PERIODIC SHOTS OF MOISTURE ADVECTION WILL RESULT IN MOSTLY COOL CONDITIONS WITH MORE RAIN SHOWERS AND AFTERNOON THUNDERSTORM ACTIVITY THROUGH THE SHORT TERM. THE EXCEPTION WILL BE THURSDAY WHEN MUCH OF CENTRAL WYOMING WILL BE UNDER A DRY SLOT IN THE SW FLOW ALOFT. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY... UNSTABLE WEATHER PATTERN EXPECTED TO PERSIST INTO EXTENDED. AN UPPER LEVEL LOW ANCHORED ACROSS EASTERN MT INTO SATURDAY WILL SWING A SERIES OF SHORT WAVE IMPULSES THROUGH CYCLONIC FLOW. LOOKS LIKE STRONGEST WAVE MOVES THROUGH LATE FRIDAY. BETTER UPPER LEVEL SUPPORT AND INSTABILITY SHOULD RESULT IN GREATEST RISK FOR STORMS IN THE FAR EASTERN AREAS BUT CANT RULE OUT AN ISOLATED STORM ANYWHERE. LESS COVERAGE BUT STILL A FEW LINGERING STORMS INTO SATURDAY. THIS UPPER LOW OVER EASTERN MT GETS PUSHED OUT BY ANOTHER LOW MOVING INTO THE PACIFIC NORTHWEST BY MONDAY. THE UPPER LEVEL SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL CONTINUE TO EJECT WAVES AT US INTO EARLY NEXT WEEK WITH AN INCREASING DIFFLUENT FLOW ALOFT AS TUESDAY APPROACHES. TIMING OF WAVES TOO DIFFICULT THIS FAR OUT SO HAVE KEPT WITH DIURNALLY DRIVEN CONVECTION. EXPECTING A GRADUAL WARM UP THROUGH TUESDAY WITH PERSISTENT WARM AIR ADVECTION IN THIS SOUTHWESTERLY FLOW...WITH MOST AREAS WARMING ABOVE SEASONAL NORMS BY TUESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. SHORT TERM...CF LONG TERM....FRIEDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 235 AM MDT TUE MAY 31 2005 WYZ001>020-022>030-011200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 235 AM MDT TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THIS EVENING...ESPECIALLY OVER THE BIGHORN MOUNTAINS AND JOHNSON COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM SYSTEM WILL APPROACH THE NORTHERN ROCKIES BY WEDNESDAY MORNING. RAIN AND SNOW SHOWERS WILL MOVE INTO THE WEST AROUND 6 AM...SPREADING EAST AFTER NOON. ALSO...SOUTHWEST WINDS OF 15 TO 25 MPH WILL INCREASE IN THE FAVORED AREAS. A FEW THUNDERSTORMS ARE POSSIBLE AS WELL. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TRIW
The Riverton/Lander radar (KRIW), 76 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449617.